Alert archive / Montana / Fire Weather Watches in 2021

Fire Weather Watch 13, NWS Great Falls, MT

October 15, 202111 counties in Montana

NWS Great Falls, MT issued this fire weather watch at Oct 15, 2021, 1:23 PM MDT for 11 counties in Montana. It took effect at Oct 17, 2021, 12:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 15, 2021, 1:23 PM MDT (19:23 UTC)
In effect from
Oct 17, 2021, 12:00 PM MDT
Expired
Oct 16, 2021, 2:37 PM MDT
In force
Issued by
NWS Great Falls, MT

Counties Cascade County, MT, Chouteau County, MT, Fergus County, MT, Glacier County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Liberty County, MT, Meagher County, MT, Pondera County, MT, Teton County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 32 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 7.4 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2021-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2021-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 234 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1363 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
234 m²/s²
0-3 km storm-relative helicity
347 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

472 
WWUS85 KTFX 151923
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
123 PM MDT Fri Oct 15 2021

MTZ112-114-115-117-161200-
/O.NEW.KTFX.FW.A.0013.211017T1800Z-211018T0000Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Central and Eastern Lewis and Clark National Forest Areas-
123 PM MDT Fri Oct 15 2021

...FIRE WEATHER WATCH IN EFFECT SUNDAY AFTERNOON FOR WARM 
TEMPERATURES, GUSTY WINDS, AND LOW RELATIVE HUMIDITY FOR FIRE 
WEATHER ZONES 112, 114, 115, AND 117...

The National Weather Service in Great Falls has issued a Fire
Weather Watch for warm temperatures, gusty winds, and low relative
humidity, which is in effect Sunday afternoon.

* AFFECTED AREA...Eastern Glacier/Toole/Central/Eastern 
  Pondera/Liberty, Lewis and Clark National Forest Rocky Mountain 
  District-Rocky Mountain Front, Chouteau and Fergus Counties and 
  Central and Eastern Lewis and Clark National Forest Areas.

* TEMPERATURES...In the mid 70s.

* WINDS...South 15 to 20 mph, with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* IMPACTS...The combination of low humidity and windy west winds
  could make it difficult to contain any new fire starts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are possible. A combination of gusty winds, low relative
humidity, and warm temperatures will create high fire growth
potential.

Please advise the appropriate officials or fire crews in these
areas of this Fire Weather Watch.

&&

$$

http://www.weather.gov/greatfalls
2 follow-up statements
439 
WWUS85 KTFX 160814
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
214 AM MDT Sat Oct 16 2021

MTZ112-114-115-117-162300-
/O.CON.KTFX.FW.A.0013.211017T1800Z-211018T0000Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Central and Eastern Lewis and Clark National Forest Areas-
214 AM MDT Sat Oct 16 2021

...FIRE WEATHER WATCH REMAINS IN EFFECT SUNDAY AFTERNOON FOR WARM
TEMPERATURES, GUSTY WINDS, AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 112, 114, 115, AND 117...

* AFFECTED AREA...Eastern Glacier/Toole/Central/Eastern 
  Pondera/Liberty, Lewis and Clark National Forest Rocky Mountain 
  District-Rocky Mountain Front, Chouteau and Fergus Counties and 
  Central and Eastern Lewis and Clark National Forest Areas.

* TEMPERATURES...In the mid 70s.

* WINDS...South 12 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* IMPACTS...The combination of low humidity and windy west winds 
  could make it difficult to contain any new fire starts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are possible. A combination of gusty winds, low relative humidity,
and warm temperatures will create high fire growth potential.

Please advise the appropriate officials or fire crews in these
areas of this Fire Weather Watch.

&&

$$

http://www.weather.gov/greatfalls
687 
WWUS85 KTFX 162037
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
237 PM MDT Sat Oct 16 2021

MTZ112-114-115-117-171145-
/O.UPG.KTFX.FW.A.0013.211017T1800Z-211018T0000Z/
/O.NEW.KTFX.FW.W.0019.211017T1800Z-211018T0000Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Central and Eastern Lewis and Clark National Forest Areas-
237 PM MDT Sat Oct 16 2021

...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM MDT SUNDAY FOR WARM
TEMPERATURES, GUSTY WINDS, AND LOW RELATIVE HUMIDITY FOR FIRE 
WEATHER ZONES 112, 114, 115, AND 117...

The National Weather Service in Great Falls has issued a Red Flag
Warning for hot temperatures, gusty winds, and low relative
humidity, which is in effect from noon to 6 PM MDT Sunday.

* AFFECTED AREA...Eastern Glacier/Toole/Central/Eastern 
  Pondera/Liberty, Lewis and Clark National Forest Rocky Mountain 
  District-Rocky Mountain Front, Chouteau and Fergus Counties and 
  Central and Eastern Lewis and Clark National Forest Areas.

* TEMPERATURES...In the low to mid 70s.

* WINDS...South 15 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* IMPACTS...The combination of low humidity and windy west winds 
  could make it difficult to contain any new fire starts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of 
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/greatfalls

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this fire weather watch went out at Oct 15, 11:45 AM MDT, 1 hour 38 minutes earlier.

Area forecast discussion, Oct 15, 11:45 AM MDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1145 AM MDT Fri Oct 15 2021

Aviation section updated

.SYNOPSIS...

A high pressure ridge will build into the region today through the
weekend, which will help keep the area mostly clear with breezy
and warming conditions. Temperatures should warm to near normal
today, then to mostly between 5 and 10 degrees above normal for
Saturday and Sunday. A Pacific weather system will then bring
cooler than normal temperatures Monday through Tuesday, with the
next chance for precipitation being mainly focused over southwest
Montana. Another high pressure ridge will then bring warming and
drying conditions again through the end of the work week.

&&

.UPDATE... No major updates were needed at this time. Minor tweaks
were made across Southwest Montana to account for current trends. -AM

&&

.AVIATION...
1145 AM MDT Fri Oct 15 2021 (15/18Z TAF period)

VFR conditions are expected to prevail across North-central and
Southwest Montana throughout the next 24 hours. A gusty westerly
wind will dominate most of the period in North-central Montana. Low-
level wind shear may be possible tonight across North-central
Montana, but confidence was not high enough to warrant a mention in
TAFs. Further south, in Southwest Montana, winds are expected to be
lighter. Some mountain top obscuration will be possible in the
vicinity of KWYS early this afternoon, as low VFR ceilings hang on
for a few more hours. -AM

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.FIRE WEATHER...

Fire weather concerns will increase for today through the weekend
with breezy and drying conditions.

A high pressure ridge building back into the area for today
through the weekend will warm temperatures back well above
normal, which will steadily dry out the area again as well.
Afternoon humidity on the plains and in the valleys is forecast
to be in the 25 to 35 percent range today, in the 18 to 28
percent range on Saturday, and in the 15 to 25 percent range on
Sunday. The surface pressure gradient and supporting winds aloft
will be more favorable for stronger wind gusts on the plains
today and Saturday (widespread 25 to 35 mph gusts, with 45+ mph
gusts possible close to the Rocky Mountain Front). The winds aloft
will shift more southerly on Sunday, which will be slightly less
favorable for strong wind gusts on the plains, but localized
stronger gusts are possible through north-south oriented valleys
of southwest and central Montana. Overall, this will increase fire
weather concerns, but we are not anticipating fire weather
highlights at this time, as the recent cool temperatures has
lessened fire danger indices across the area. Will therefore
address this for now with a headline in the Fire Weather Forecast
product.

&&

.PREV DISCUSSION...
/ISSUED 535 AM MDT Fri Oct 15 2021/

Today through Sunday... A high pressure ridge moving into Montana
today through the weekend will keep the area dry and breezy with
warming temperatures. The northwest flow aloft over the area on
the leading edge of the ridge will become more anticyclonic
today, and the resulting subsidence aloft will help dry out the
area and clear out any lingering mid-level mountain cloudiness.
However, high-level cloudiness will move in from the west as the
winds aloft become more westerly, possibly bringing a chinook
arch of clouds to the Rocky Mountain Front. The more westerly
winds will combine with a strengthening surface pressure gradient
to the lee of the Rockies to bring gusty winds to much of the
area again today, especially along and west of Interstate 15 over
the plains, where gusts could exceed 40 mph at times, with gusts
to 65 mph possible right along the Rocky Mountain Front. These
downsloping winds should help warm temperatures back closer to
normal. Winds should decouple somewhat after sunset, but gusty
winds will likely linger through the night closer to the Rocky
Mountain Front. As the ridge axis moves over north central and
southwest Montana on Saturday, the area should remain mostly
sunny with another round of gusty westerly winds similar to those
expected today, which should help warm temperatures to up to 10
degrees above normal. As the ridge axis shifts east of the area
on Sunday in response to an approaching low pressure trough from
the Pacific, the flow aloft will become more southwesterly. The
bulk of the moisture associated with the trough should remain
more so over the Pacific coast states, keeping the area mostly
sunny. A boundary ahead of a Pacific cold front will also move
northeast through the area, which will shift the gusty winds more
southerly, though not quite as strong, and help warm temperatures
yet another 5 degrees over Saturday. These warming temperatures
and gusting winds will increase fire weather concerns for much of
the area (for details, please check out the FIRE WEATHER
section).

Sunday Night through next Friday... The Pacific low pressure
trough will start to split somewhat as it moves onshore Sunday
night, taking the bulk of its associated energy and moisture more
so into the Great Basin into Monday and across the Central
Rockies on Tuesday. The passage of this trough will also move the
Pacific cold front across the area. As a result, the best chance
for measurable precipitation across the forecast area will likely
remain over southwest Montana Monday and Monday night. Although
temperatures will fall back to below normal during this time,
there still a good chance that daytime temperatures should remain
warm enough in the valleys of southwest Montana that the best
chance for measurable snowfall will likely stay at and above
mountain pass level; an inch or so of snow is possible on the
passes, with 2 to 5 inches possible in the mountains. Forecast
models then differ a bit on the exact details of the solution for
Tuesday through Friday. However, the general trend is for a weak
high pressure ridge to build back into the area, which will help
bring drying conditions, as temperatures warm back above normal.
-Coulston

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  57  41  68  41 /   0   0   0   0
CTB  53  38  65  36 /   0   0   0   0
HLN  58  35  67  34 /   0   0   0   0
BZN  50  26  57  24 /   0   0   0   0
WYS  38  17  47  16 /   0   0   0   0
DLN  44  26  53  28 /   0   0   0   0
HVR  60  37  70  38 /   0   0   0   0
LWT  53  36  67  39 /   0   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

Nearby

Fire Weather Watches in Montana, 2021Every fire weather watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.